Concurrent infection with HIV-1 and Mycobacterium tuberculosis (TB) is increasingly common in East Africa. In HIV-infected individuals, pulmonary TB tends to occur before the onset of opportunistic infections. A common treatment regimen in developing countries is two months of intramuscular streptomycin combined with twelve months of isoniazid and thiacetazone. TB control programs have found this approach to be of acceptable efficacy with a low incidence of adverse reactions. Anecdotal reports of increasing cases of Stevens-Johnson syndrome, however, prompted a two-month prospective search for cases of severe cutaneous hypersensitivity reactions at Muhimbili Medical Center in Dar es Salaam, Tanzania. Five such patients were admitted to an hospital ward over the two-month period, four of whom were HIV-seropositive and all of whom were being treated with isoniazid and thiacetazone. Two were also receiving streptomycin. Four had extensive mucosal involvement of the eyelids, lips, and mouth, consistent with Stevens-Johnson syndrome. The remaining patient had bullous skin lesions, without mucosal involvement, consistent with an exfoliative dermatitis. On admission, medications were discontinued and patients underwent routine management, including the administration of steroids. Four patients were discharged from the hospital 3-7 weeks after admission with improved conditions. One patient died suddenly after five weeks of hospitalization due to unknown causes. These patients give extra support to observations that thiacetazone is associated with the increased incidence of severe cutaneous hypersensitivity syndrome in people infected with HIV-1. Further studies are needed to quantify the excess morbidity and mortality resulting from this treatment regimen.
|Original language||English (US)|
|Number of pages||4|
|Journal||Tropical and Geographical Medicine|
|State||Published - Dec 1 1992|
ASJC Scopus subject areas
- Public Health, Environmental and Occupational Health
- Infectious Diseases